Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 19, NWS Wichita, KS

December 6, 202316 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 6, 2023, 2:23 PM CST for 16 counties in Kansas. It took effect at Dec 7, 2023, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2023, 2:23 PM CST (20:23 UTC)
In effect from
Dec 7, 2023, 10:00 AM CST
Expired
Dec 7, 2023, 6:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS73 KICT 062023
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
223 PM CST Wed Dec 6 2023

KSZ070>072-094>096-098>100-071200-
/O.NEW.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
223 PM CST Wed Dec 6 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 10 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, like
  trash bins and lawn furniture. Small tree limbs could be blown
  down, and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
577 
WWUS73 KICT 070839
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
239 AM CST Thu Dec 7 2023

KSZ052-053-068-069-083-092-093-072245-
/O.EXA.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/
Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Wellington, Winfield, and Arkansas City
239 AM CST Thu Dec 7 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Marion, Chase, Harvey, Butler, Sedgwick, Sumner and 
  Cowley Counties.

* WHEN...From 10 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  like trash bins and lawn furniture. Small tree limbs could be 
  blown down, and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ070>072-094>096-098>100-072245-
/O.CON.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
239 AM CST Thu Dec 7 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 10 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  like trash bins and lawn furniture. Small tree limbs could be 
  blown down, and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 6, 11:51 AM CST, 2 hours 32 minutes earlier. Its key messages:

  • * Warmer than normal daytime highs for today and Thursday with values approaching possible record highs across central Kansas on Thursday * A upper level wave looks to bring chances of drizzle and rain showers/storms to eastern Kansas Friday-Saturday morning, with a rain/snow mix possible over Central Kansas on Friday night- Saturday morning
Area forecast discussion, Dec 6, 11:51 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1151 AM CST Wed Dec 6 2023

...Updated Aviation Discussion...

.KEY MESSAGES...

* Warmer than normal daytime highs for today and Thursday with
  values approaching possible record highs across central Kansas on
  Thursday

* A upper level wave looks to bring chances of drizzle and rain
  showers/storms to eastern Kansas Friday-Saturday morning, with a
  rain/snow mix possible over Central Kansas on Friday night-
  Saturday morning

&&

.DISCUSSION...
Issued at 221 AM CST Wed Dec 6 2023

Today-Fri

Surface low pressure will deepen in eastern Colorado for today into
Thursday with a tightening surface pressure gradient over central
and eastern Kansas. This is in response to a upper level wave
currently approaching northwestern states today, then migrating east
across the Rockies and deepening the upper trough axis over the
central plains come Friday. This will cause south/southwest winds to
increase for today and especially on Thursday along with warmer than
normal temperatures. Thursday daytime highs will be the warmest of
the week and with ECMWF EFI index TMax values running at (0.6-
0.7),thus favoring possible daytime record highs in central
Kansas(see Climate section below). The upper trough will then
continue to deepen as it approaches the central plains for Friday.
Model signals show strong low level isentropic lift of increasing
moisture which could generate drizzle over eastern Kansas on Friday
morning/afternoon. The isentropic lift/moisture advection will
deepen for late Friday afternoon/night ahead of the upper trough
over eastern Kansas which could spark off scattered rain
showers/thunderstorms. Meanwhile a strong cold front will surge
southward for Friday night and the colder air could cause a rain to
snow transition over central Kansas. The fleet-footed speed of the
upper trough by the models would favor lower probabilities of snow
accumulation.

Sat-Tue

Lingering rain/snow is possible Saturday morning followed by dry
weather conditions for Saturday afternoon-Monday as upper level
northwest flow regime sets up across the central plains in the wake
of Saturday morning system. A cold and windy day will be in store
for Kansas on Saturday with any precipitation quickly shifting east.
Temperatures will moderate for Sunday and Monday with daytime highs
closer to normal expected. Heading into Tuesday Models differ on the
evolution/location of the next weather system for this period,
therefore confidence is low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1150 AM CST Wed Dec 6 2023

VFR conditions are expected the next 24 hours at all central,
south-central, and southeast Kansas airfields. Stout/gusty south
winds will diminish some by evening and persist overnight,
although will increase once again by mid-late morning Thursday,
as low pressure strengthens over the Northern Plains. A stout
low-level jet around 50-55 kts may support some low-level wind
shear within 1500 ft AGL across eastern Kansas overnight into
early Thursday. After looking at things a bit closer, we may
amend the 18z TAFs to include this low-level wind shear.

&&

.FIRE WEATHER...
Issued at 221 AM CST Wed Dec 6 2023

The combination of warm temperatures, dry air, and strong southwest
winds will give way to very high grassland fire danger for much of
the area Thursday afternoon.

&&

.CLIMATE...
Issued at 221 AM CST Wed Dec 6 2023

Here are the record highs that may be in jeopardy on Thursday
December 7th:

Location    Record High         Forecast High

Russell      65 in 1959           66
Salina       68 in 1933           67

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...CDJ
AVIATION...ADK
FIRE WEATHER...CDJ
CLIMATE...CDJ
Hazardous weather outlook, Dec 6, 3:10 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CST Wed Dec 6 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CST Wed Dec 6 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger will be in place Thursday afternoon
for most locations. Outdoor burning is not recommended.

A few thunderstorms could affect affect southeast Kansas Friday
night. Strong or severe storms are not expected. Meanwhile, a rain
snow mix is possible late Friday night into Saturday morning across
mainly central Kansas. Little to no snow accumulation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.